Wisconsin, 2003

Tornadoes and Hail in Wisconsin, July 6, 2003

July 6, 2003 · NWS MKX · 22 events in 9 counties and zones

Two rounds of scattered severe convection affected south-central and southeast Wisconsin on Sunday, July 6, 2003. The first round occurred during the morning hours and the second during the late afternoon hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$1.1 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Two rounds of scattered severe convection affected south-central and southeast Wisconsin on Sunday, July 6, 2003. The first round occurred during the morning hours and the second during the late afternoon hours. Powerful, downburst, damaging, straight-line winds toppled large trees and/or power-lines, 4 weak tornadoes spun up, a separate funnel cloud was reported, and there were a couple occurrences of large hail. Detailed descriptions of the four tornadoes can be found in separate reports.Probably the hardest-hit area extended from Middleton (Dane Co.) to Maple Bluff. In the Maple Bluff area, 8 homes sustained minor wind damage, and a car and two boats were damaged by toppled trees or large branches during the morning round. Wind gusts in the Maple Bluff area were estimated to briefly reach 65 knots (75 mph). Lightning struck a home in Middleton, resulting in a roof/attic fire. Near Clinton (Rock Co.) the powerful winds pushed a large tree on a home, resulting in minor damage. At the Alpine Ski Resort south-southeast of East Troy (Walworth Co.), lightning struck a man holding a tent metal pole, resulting in serious injuries. The bolt injured 7 other, adjacent individuals who were standing in ankle deep water. Six of the eight people were hospitalized. Near Sturtevant (Racine Co.) an apartment complex sustained major damage due to a lightning fire. Heavy rains of 1.5 inches resulted in minor urban-type flooding in the Okauchee (Waukesha Co.) area. All together, at least 3000 customers lost electrical power due to tree limbs falling on power-lines or lightning strikes. Synoptically, an upper level low pressure system and vorticity maximum moved east-southeast through the Dodge County area, resulting in bands of thunderstorms. The tornadoes occurred near the low pressure center where large-scale atmospheric circulation allowed for rotating updrafts in a few thunderstorms.This was the 3rd of five consecutive days with some kind of severe convection across south-central and/or southeast Wisconsin. Synoptically, a series of short wave troughs in the upper atmosphere moved east across Wisconsin while a surface frontal boundary oscillated north and south across southern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 6, 2:04 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 6, 2:04 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 AM CDT SUN JUL 6 2003

FORECAST FOCUS ON CONVECTION TODAY THRU MONDAY.

AVN APPEARS TO HAVE BEST HANDLE ON CONVECTION TODAY. LARGE MCC IN
CENTRAL IOWA EXPECTED TO CONTINUE MOVING EASTWARD ACROSS CWA TODAY...
PRODUCING VERY HEAVY RAINS. MCC DRIVEN BY MODERATE SHORT WAVE...AND
AIRMASS ACROSS CWA EXPECTED TO HAVE CAPES OF 2K AND LI/S OF -7.
TOTAL TOTALS OF 55. IN ADDITION...THE CONVECTION IS OCCURRING ON EDGE
OF H7 CAP...WHICH IS FORECAST TO LAY ACROSS CWA THIS AFTERNOON.

WILL CONTINUE CHANCE FOR TSTMS TONIGHT WITH H8 THERMAL RIDGE...AND
EDGE OF H7 CAP NEAR CWA.

TSTMS AGAIN EXPECTED FOR MONDAY. CAPES MAY REACH 3K AND LI/S -10.
WITH FRONTAL BOUNDARY ACROSS CWA. EDGE OF H7 CAP MAY ALSO BE JUST
SOUTH OF CWA. SOME MOISTURE CONVERGENCE AND Q CONVERGENCE ALSO
AVAILABLE.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 6, 4:00 AM CST, 2 hours 15 minutes before
WIZ046-047-051-052-056>060-062>072-070945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. THE CHANCE
OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED...MAINLY THIS AFTERNOON AND
EVENING.

XX

In the hours before

Special weather statement, Jul 6, 6:15 AM CST, 0 minutes before
WIZ046-047-051-052-056>060-062>072-061400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
715 AM CDT SUN JUL 6 2003

...INTENSE THUNDERSTORMS ROLLING THROUGH SOUTHERN WISCONSIN...

AT 710 AM...A LINE OF INTENSE THUNDERSTORMS EXTENDED FROM REEDSBURG
IN SAUK COUNTY DOWN TO JUST WEST OF MADISON AND JANESVILLE. THE LINE
WAS MOVING EASTWARD NEAR 40 MPH. IT WILL MOVE THROUGH MADISON AND
JANESVILLE BY 8 AM...THEN HEAD ACROSS SOUTHEAST WISCONSIN DURING THE
REMAINDER OF THE MORNING HOURS.

THESE STORMS APPEAR CAPABLE OF PRODUCING VERY HEAVY RAINS AND WIND
GUSTS UP TO 60 MPH NEAR AND NORTH OF MADISON AND 40 TO 50 MPH SOUTH
OF THERE. AREA RESIDENTS IN THE PATH OF THESE STORMS SHOULD BE
ALERT FOR THREATENING WEATHER AND TAKE THE PROPER PRECAUTIONS.

NJ

The radar

The Milwaukee radar (KMKX), 76 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 tornado, 3 hail, 3 lightning, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Dane

When
July 6, 6:15 AM CST
Where
Dane County, 5 mi SW of Madison
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.017, -89.483

Thunderstorm Wind, Dane

When
July 6, 6:20 AM CST to 6:40 AM CST
Where
Dane County, Middleton
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
43.100, -89.500

Thunderstorm Wind, Rock

When
July 6, 6:37 AM CST
Where
Rock County, Janesville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.683, -89.017

Thunderstorm Wind, Dane

When
July 6, 6:50 AM CST
Where
Dane County, 5 mi SSE of Sun Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.117, -89.167

Lightning, Dane

When
July 6, 7:15 AM CST
Where
Dane County, Middleton
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waukesha

When
July 6, 8:05 AM CST
Where
Waukesha County, Waukesha
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.017, -88.217

Lightning, Racine

When
July 6, 11:40 AM CST
Where
Racine County, 2 mi E of Sturtevant
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Hail, Rock

When
July 6, 1:58 PM CST
Where
Rock County, 1 mi W of Clinton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.567, -88.883

Thunderstorm Wind, Rock

When
July 6, 1:58 PM CST
Where
Rock County, 1 mi W of Clinton
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.567, -88.883

Hail, Walworth

When
July 6, 2:05 PM CST
Where
Walworth County, Delavan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.633, -88.633

Thunderstorm Wind, Walworth

When
July 6, 2:05 PM CST
Where
Walworth County, Delavan
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.633, -88.633

Thunderstorm Wind, Racine

When
July 6, 2:30 PM CST
Where
Racine County, Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.667, -88.267

Lightning, Walworth

When
July 6, 2:30 PM CST
Where
Walworth County, 3 mi SSE of East Troy
Injuries
8 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Thunderstorm Wind, Kenosha

When
July 6, 2:40 PM CST
Where
Kenosha County, Silver Lake
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -88.167

Thunderstorm Wind, Kenosha

When
July 6, 3:05 PM CST
Where
Kenosha County, Kenosha
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.583, -87.833

Tornado, Dodge

When
July 6, 4:05 PM CST
Where
Dodge County, 1 mi NW of Horicon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -88.650

A brief, weak tornado spun up on the edge of the Horicon Marsh, northwest of the city of Horicon, resulting in only minor vegetative damage.

Tornado, Dodge

When
July 6, 4:15 PM CST
Where
Dodge County, 1 mi W of Kekoskee
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.533, -88.583

A brief, weak tornado spun up over the eastern edge of the Horicon Marsh and west of Kekoskee (just west of Rockvale Rd.), resulting in only minor vegetative damage.

Tornado, Fond du Lac

When
July 6, 4:43 PM CST
Where
Fond du Lac County, 4 mi SSW of Campbellsport
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
43.550, -88.317

This tornado spun up at a location about 4.1 miles south-southwest of Campbellsport (Fond du Lac Co.) , or about 50 yards north and 1/3 mile east of the intersection of County Highway BB and St. Kilian Dr. It quickly moved east-southeast, and didn't result in an property damage in Fond du Lac County. It proceeded for about two-thirds of a mile into Washington County where it damaged 3 homes.

Tornado, Washington

When
July 6, 4:43 PM CST to 4:45 PM CST
Where
Washington County, 2 mi N of Wayne
Rating
F1
Path length
0.7 mi
Path width
40 yd
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -88.317

This tornado initially spun up in adjacent Fond du Lac County, and entered Washington County at a point 2.0 miles north of Wayne, about 1/3 mile east of the intersection of County Highway BB and St. Kilian Dr. It moved east-southeast and damaged 3 homes in Washington County. Damage to windows, a garage, some siding, and a roof was noted. Maximum wind speeds were estimated at 70 knots (80 mph), or at the bottom of the F1 rating. It dissipated at a location 2.0 miles north-northeast of Wayne, just east of Lake Benice Dr. There were no injuries or deaths.

Tornado, Dodge

When
July 6, 4:47 PM CST
Where
Dodge County, 2 mi ESE of Theresa
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -88.417

A brief, weak tornado spun up east-southeast of Theresa, in a marsh east of West Bend Rd., resulting in only minor vegetative damage.

Funnel Cloud, Washington

When
July 6, 4:51 PM CST
Where
Washington County, 3 mi NE of West Bend
Reported by
TRAINED SPOTTER
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Heavy Rain, Waukesha

When
July 6, 5:00 PM CST to 7:00 PM CST
Where
Waukesha County, Okauchee
Reported by
AMATEUR RADIO
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyThe tornado archive for Wisconsin, 2003Warnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372791, 5372792, 5372793, 5372790, 5372806, 5372794, 5372899, 5372795, 5372898, 5372796, 5372797, 5372798, 5372901, 5372799, 5372900, 5372800, 5372801, 5372803, 5372804, 5372802, 5372805, 5372902.